Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 25, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2014, 5:30 AM CDT for Hale County, Lamb County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2014, 5:30 AM CDT (10:30 UTC)
- Expired
- May 24, 2014, 6:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hale County, TX, Lamb County, TX
The radar
The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:05 AM CDT, 25 minutes earlier.
Area forecast discussion, May 24, 5:05 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 505 AM CDT SAT MAY 24 2014 .SHORT TERM... MATURE MCS IS ON TRACK TO IMPACT OUR WESTERN AND NWRN ZONES BEFORE DAYBREAK WITH SOME HEAVY RAINFALL. STOUT SOUTHEAST LLJ OF 50 KNOTS AS SAMPLED BY MIDLAND/S VWP SHOULD MAINTAIN THIS COMPLEX THROUGH 12Z OR SO BEFORE DIMINISHING THEREAFTER. ALTHOUGH CLOUD TOPS HAVE COOLED TO AN IMPRESSIVE -77C AS OF 08Z...THE SEVERE THREAT SHOULD BE CONFINED TO ERN NM IN THE NEAR TERM AS CLOUD TOPS UNDERGO GRADUAL WARMING. THE 03Z SREF IS OUTPERFORMING THE REMAINING OPERATIONAL MODELS WITH THIS MCS THUS FAR...SO CONFIDENCE IS ABOVE AVERAGE THAT THIS COMPLEX WILL BEGIN A GRADUAL DECAY ACROSS THE SOUTH PLAINS SHORTLY AFTER 12Z. BRUNT OF THE HEAVY RAIN POTENTIAL WITH THIS MCS WILL FORTUNATELY FALL OVER AREAS THAT MISSED OUT OF YESTERDAY/S RAINS...SO THE FLOODING THREAT SHOULD BE KEPT IN CHECK. THIS STORY COULD EASILY CHANGE LATER TODAY AND ESPECIALLY OVERNIGHT AS AN UPPER JET CORE ROTATES ACROSS EASTERN NM AND SERVES TO BOLSTER DEEP LAYER ASCENT VIA ENHANCED UL DIVERGENCE. EVEN WITH SOME STUBBORN LOW CLOUDS BEING MAINTAINED ON MOIST EASTERLY UPSLOPE WINDS...A SECOND ROUND OF CONVECTION LATER THIS AFTERNOON AND EVENING REMAINS A GOOD BET PRIMARILY ACROSS OUR WESTERN COUNTIES. STORMS SHOULD HAVE LITTLE PROBLEM INITIATING IN THE FAVORED UPSLOPE FLOW ACROSS ERN NM...ESPECIALLY AS THE UPPER FLOW TRENDS INCREASINGLY CYCLONIC AHEAD OF THE UPPER LOW STILL IN ARIZONA. FORECAST SOUNDINGS THROUGHOUT THE SOUTH PLAINS SHOW VERY LOW LCL HEIGHTS FOR OUR AREA WITH FAVORABLE 0-6KM BULK SHEAR OF 40+ KNOTS. AVERAGE MLCAPE AROUND 1200 J/KG IN THIS SETUP SHOULD EASILY BREED SOME SUPERCELLS WITH LARGE HAIL AND EVEN WET DOWNBURSTS GIVEN DEEP CLOUD DEPTHS. DESPITE WEAK LL SHEAR...THE TORNADO THREAT IS CERTAINLY NON-ZERO AND SHOULD BE MAXIMIZED NEAR ANY RESIDUAL OUTFLOW BDRY(S) FROM THIS MORNING/S MCS. KEPT LIKELY POPS INTACT TONIGHT EVEN THOUGH THERE MAY VERY WELL BE A LULL LATER THIS EVENING BEFORE THE LLJ HELPS FOCUS ANOTHER MCS ACROSS FAR EASTERN NM INTO OUR CWA. && .LONG TERM... MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE CLOSED LOW BUT DIFFER ON THE TRACK SOMEWHAT. THE GENERAL CONSENSUS IS FOR THE CORE OF THE LOW TO TRACK ACROSS THE TEXAS PANHANDLE MONDAY NIGHT INTO TUESDAY MORNING. FORECAST FOR SUNDAY STILL DEPENDS ON HOW THINGS UNFOLD FOR TODAY. MODELS GENERATE ANOTHER ROUND OF PRECIPITATION ON SUNDAY AFTER THE ACTIVITY TONIGHT PUSHES EAST ACROSS THE AREA. A STRONG SHORTWAVE WILL ROTATE AROUND THE LOW EARLY SUNDAY AND MOVE ACROSS THE FORECAST AREA BY SUNDAY AFTERNOON. THIS WILL LIKELY BE ENOUGH TO SUPPORT A BATCH OF CONVECTION STARTING ACROSS EASTERN NEW MEXICO THEN PUSHING ACROSS THE AREA IN THE EVENING AND OVERNIGHT HOURS. MEMORIAL DAY WILL BE A BIT MORE COMPLICATED AS THE LOW MOVES OVER THE AREA. BROAD SYNOPTIC LIFT ASSOCIATED WITH THE LOW ALONG WITH AMPLE MID-LEVEL MOISTURE MAY KEEP THE AREA SOCKED IN WITH CLOUDS...LIMITING INSTABILITY SOMEWHAT. ON THE FLIP SIDE... TEMPERATURES COOL ALOFT JUST A BIT INCREASING LAPSE RATES SOME WHICH COULD OFFSET THE LACK OF HEATING. IT REMAINS TOO EARLY TO PIN DOWN PRECIPITATION CHANCES SO BROAD BRUSH 40 TO 50 POPS WILL HAVE TO SUFFICE FOR NOW. PWAT VALUES REMAIN AROUND 1 INCH SO THERE COULD BE SOME AREAS THAT RECEIVE LOCALLY HEAVY RAINFALL AS WELL. NORTHWEST FLOW SHOULD DEVELOP ACROSS THE AREA DURING THE DAY TUESDAY AS THE CENTER OF THE LOW SLIDES OFF TO THE EAST OF THE AREA. THERE COULD STILL BE AN ISOLATED SHOWER OR STORM TUESDAY AFTERNOON ACROSS THE ROLLING PLAINS. FINALLY BY WEDNESDAY AND THURSDAY...LOW WILL HAVE SLID FAR ENOUGH EAST THAT WE WARM UP A BIT. 00Z MODELS HAVE BACKED OFF ON THE STRENGTH OF THE RIDGE FOR THE END OF THE WEEK SO THE FORECAST IS A BIT MORE UNCERTAIN THAN IT WAS YESTERDAY. WILL HAVE TO SEE HOW THE MODELS HANDLE THE FLOW TRANSITION FROM THE DEPARTING CLOSED LOW TO THE NEW TROF THAT DEVELOPS ALONG THE PACIFIC COAST. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 73 57 78 59 77 / 70 70 40 40 40 TULIA 74 60 77 60 78 / 70 70 40 50 40 PLAINVIEW 74 61 77 61 79 / 70 70 40 50 40 LEVELLAND 74 61 79 60 80 / 70 70 40 40 40 LUBBOCK 76 63 79 64 81 / 70 70 40 50 40 DENVER CITY 77 60 82 59 80 / 70 70 40 40 40 BROWNFIELD 75 60 79 59 80 / 70 70 40 40 40 CHILDRESS 80 64 80 65 82 / 50 70 50 60 50 SPUR 78 63 78 63 79 / 50 70 50 50 50 ASPERMONT 82 65 82 66 82 / 50 70 50 60 50 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/14
Hazardous weather outlook, May 23, 11:34 AM CDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT FRI MAY 23 2014 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF POOR DRAINAGES AND AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SUNDAY WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE NEEDED FOR SATURDAY AND SUNDAY.
In the hours before
Special weather statement, May 24, 4:49 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT SAT MAY 24 2014
TXZ027-241015-
BAILEY-
449 AM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...
AT 442 AM...STRONG THUNDERSTORM WINDS WERE LOCATED 15 MILES
SOUTHWEST OF MULESHOE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH AND HAIL OF 1/2 INCH IN DIAMETER ARE LIKELY
WITH THIS STORM. ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.
LAT...LON 3407 10305 3431 10292 3431 10262 3383 10262
3382 10304
TIME...MOT...LOC 0946Z 282DEG 31KT 3406 10287
MCZSpecial weather statement, May 24, 5:05 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014
TXZ028-241030-
LAMB-
505 AM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 500 AM...STRONG THUNDERSTORMS WERE LOCATED FROM 22 MILES
NORTHWEST OF LITTLEFIELD TO 19 MILES WEST OF LITTLEFIELD...MOVING
EAST AT 40 MPH.
WIND GUSTS TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.
IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 3427 10262 3431 10261 3431 10209 3383 10209
3382 10261 3383 10262
TIME...MOT...LOC 1004Z 277DEG 34KT 3415 10256 3394 10262
MCZThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:49 AM CDT | Special Weather Statement | LUB | Bailey | 26 min |
| May 24, 5:05 AM CDT | Special Weather Statement | LUB | Lamb | 25 min |
| May 24, 6:06 AM CDT | Special Weather Statement | LUB | Cochran | 39 min |
| May 24, 7:42 AM CDT | Special Weather Statement | LUB | Briscoe, Hall | 33 min |
| May 24, 1:33 PM CDT | Special Weather Statement | LUB | Bailey, Lamb | 27 min |
| May 24, 2:35 PM CDT | Special Weather Statement | LUB | Stonewall | 40 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.